Applied Evidence

Drug-induced liver injury: Diagnosing (and treating) it early

Author and Disclosure Information

Drug-induced liver injury can have an insidious—and unpredictable—course. Left unchecked, it can progress to liver failure. This article and algorithm can facilitate prompt diagnosis and treatment.


 

References

PRACTICE RECOMMENDATIONS

› If you suspect your patient may have drug-induced liver injury (DILI), take a careful medication history, assess for risk factors, and investigate other possible causes. B
› Immediately stop any drugs you suspect are causing DILI, especially when the patient’s liver enzymes are rapidly increasing or there is evidence of acute liver failure. A

Strength of recommendation (SOR)

A Good-quality patient-oriented evidence
B
Inconsistent or limited-quality patient-oriented evidence
C
Consensus, usual practice, opinion, disease-oriented evidence, case series

CASE  James A, age 68, presents to his family physician (FP) with anorexia, nausea, and vague upper abdominal pain that he’s had for 2 weeks. Mr. A has diabetes and hypertension, both of which are well controlled by medications. He also consumes more than 4 alcoholic beverages daily.

On examination, the FP notes icterus and tenderness in the right hypochondrium. Liver function testing reveals elevated liver enzyme levels: aspartate aminotransferase (AST), 864 IU/L (normal range: 10-40 IU/L); alanine aminotransferase (ALT), 1012 IU/L (normal range: 7-56 IU/L); serum bilirubin, 4.8 mg/dL (normal range: 0.3-1.9 mg/dL); and alkaline phosphatase (ALP), 200 IU/L (normal range: 44-147 IU/L). Mr. A’s coagulation profile is slightly abnormal. He is provisionally diagnosed with acute hepatitis. The FP sends blood samples to the lab to assess for viral markers, and starts symptomatic management.

If Mr. A were your patient, how would you proceed?

In the United States, drug-induced liver injury (DILI) is the most common cause of acute liver failure.1,2 It can occur due to ingestion of any therapeutic drug, herbal product, or xenobiotic. Further complicating matters is the fact that it has an unpredictable and heterogeneous course, ranging from an asymptomatic rise in liver enzymes to acute liver failure. This article describes the risk factors, common causative agents, tools for early diagnosis, and effective management of DILI.

Two types of risk factors for DILI

Risk factors for DILI can be classified as drug-related (eg, dose, concomitant medications, polypharmacy) or host-related (eg, age, gender, alcohol intake, concomitant infections).3-5

Drug-related factors. Hundreds of agents can lead to liver injury. In fact, the US National Library of Medicine and the National Institute of Diabetes and Digestive and Kidney Diseases have created LiverTox (http://www.livertox.nih.gov/), an online database that provides detailed information on more than 600 such agents.6 Antibiotics are the most common cause of DILI, followed by neuropsychiatric drugs, immunomodulatory agents, antihypertensives, analgesics, antineoplastic drugs, and lipid-lowering agents.2

Among antibiotics, the specific medication most often responsible for DILI varies by geographical region. Amoxicillin/clavulanic acid is the most common causative antibiotic in the United States, whereas anti-tuberculosis agents such as isoniazid, rifampin, and pyrazinamide are the most common causative drugs in developing countries such as India, where the prevalence of tuberculosis is still high.7,8 Herbal and dietary supplements are emerging as an important cause of DILI.5,9,10

The use of multiple drugs further increases the risk of developing DILI.10 Drugs with a recommended daily dose of <50 mg are rarely associated with DILI.11

Host-related factors. Vulnerability to DILI is influenced by a patient’s age and sex.3,12 Very young and very old patients have an increased risk of developing DILI, and a patient’s age may make him or her particularly susceptible to the effects of certain medications.3,12,13 For example, children are more susceptible to DILI as a result of taking valproate or aspirin, whereas older patients are more likely to experience DILI brought on by amoxicillin/clavulanic acid.13 The pattern of liver injury also varies by age. Younger patients present most commonly with a hepatocellular pattern of injury, whereas older patients mostly present with a cholestatic pattern of liver injury.3

Some studies have found that women have a greater risk of developing DILI than men.13 The presence of chronic liver diseases, alcoholism, and nonalcoholic fatty liver disease (NAFLD) increase the risk of developing DILI.14 Diabetes is an independent risk factor for DILI.3

Clinical presentation of DILI varies widely

Some degree of liver injury may occur in any patient who ingests a drug that is metabolized in the liver. The clinical presentation of a patient with DILI can vary from an asymptomatic rise in liver enzymes to acute liver failure. Unexplained transaminitis should raise the possibility of DILI, especially when the patient has started a new drug in the preceding 3 months. However, in most patients, an asymptomatic rise in liver enzymes is due to hepatic adaptation or tolerance. In such cases, liver enzyme levels tend to normalize even if the patient continues to take the drug in the same dose.15

Apart from nonspecific symptoms such as anorexia, nausea, and vomiting, a patient with DILI may exhibit right upper quadrant pain, skin rash, or itching. A patient with severe DILI might exhibit jaundice, ascites, or encephalopathy.15

   Comments ()

Recommended for You

Articles from The Journal of Family Practice

Quizzes from MD-IQ

Research Summaries from ClinicalEdge

Next Article: